Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2017, 6:30 PM CDT for 4 counties in Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2017, 6:30 PM CDT (23:30 UTC)
- Expired
- Jun 21, 2017, 7:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 169 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:35 PM CDT | HAIL 1 | 3 N Trail, MN | NICKEL TO QUARTER SIZED HAIL. REPORT POSTED VIA SOCIAL MEDIA. |
| Jun 21, 6:40 PM CDT | TSTM WND DMG | 6 N Gully, MN | A FEW LARGE 3 TO 5 INCH DIAMETER BRANCHES DOWN ALONG WITH A NUMBER OF DIME TO NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 5:08 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WUUS53 KFGF 212330
SVRFGF
MNC007-029-119-125-220030-
/O.NEW.KFGF.SV.W.0050.170621T2330Z-170622T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
630 PM CDT WED JUN 21 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Red Lake County in northwestern Minnesota...
East central Polk County in northwestern Minnesota...
Central Beltrami County in north central Minnesota...
Northern Clearwater County in northwestern Minnesota...
* Until 730 PM CDT.
* At 630 PM CDT, a severe thunderstorm was located over Trail, or 30
miles southeast of Thief River Falls, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Gonvick and Berner around 640 PM CDT.
Lower Red Lake around 655 PM CDT.
Little Rock around 700 PM CDT.
Red Lake around 705 PM CDT.
Ponemah around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4768 9578 4785 9587 4822 9451 4804 9442
4795 9442
TIME...MOT...LOC 2330Z 250DEG 49KT 4780 9573
HAIL...1.25IN
WIND...60MPH
$$
dtr2 follow-up statements
182
WWUS53 KFGF 212350
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
650 PM CDT WED JUN 21 2017
MNC119-125-220000-
/O.CAN.KFGF.SV.W.0050.000000T0000Z-170622T0030Z/
Red Lake MN-Polk MN-
650 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RED LAKE AND EAST
CENTRAL POLK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.
LAT...LON 4773 9555 4792 9556 4822 9451 4804 9442
4795 9442
TIME...MOT...LOC 2350Z 250DEG 49KT 4789 9534
$$
MNC007-029-220030-
/O.CON.KFGF.SV.W.0050.000000T0000Z-170622T0030Z/
Beltrami MN-Clearwater MN-
650 PM CDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL BELTRAMI AND NORTHERN CLEARWATER COUNTIES...
At 650 PM CDT, a severe thunderstorm was located 8 miles northeast of
Berner, or 35 miles northwest of Bemidji, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Lower Red Lake around 655 PM CDT.
Little Rock around 700 PM CDT.
Red Lake around 705 PM CDT.
Ponemah around 715 PM CDT.
Shotley and Saum around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4773 9555 4792 9556 4822 9451 4804 9442
4795 9442
TIME...MOT...LOC 2350Z 250DEG 49KT 4789 9534
HAIL...1.25IN
WIND...60MPH
$$
dtr898
WWUS53 KFGF 220027
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
727 PM CDT WED JUN 21 2017
MNC007-029-220036-
/O.EXP.KFGF.SV.W.0050.000000T0000Z-170622T0030Z/
Beltrami MN-Clearwater MN-
727 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BELTRAMI AND NORTHERN
CLEARWATER COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. The storm will
move through northeastern Beltrami county north of Saum and south of
Waskish.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.
LAT...LON 4773 9555 4792 9556 4822 9451 4804 9442
4795 9442
TIME...MOT...LOC 0026Z 250DEG 49KT 4805 9468
$$
dtrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:18 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 21, 6:18 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 618 PM CDT Wed Jun 21 2017 .UPDATE... Issued at 613 PM CDT Wed Jun 21 2017 Storms developed shortly after 430 PM in an area of 1K to 2K J/KG MUCAPEs and are moving east at around 35 kts. The best shear is behind the sfc boundary however latest operational EMC/RAP is showing sufficient sfc-6km shear for development of severe thunderstorms. Timing these storms out of the CWA in the 02Z to 03Z timeframe and a severe TS watch has been issued valid until 03Z. && .SHORT TERM...(This evening through Thursday) Issued at 245 PM CDT Wed Jun 21 2017 The chance for strong to severe storms will be the main forecast challenge for late afternoon into early evening. Currently the cold front is moving into the Devils Lake region, with fairly gusty west to northwest winds behind it. Seeing afternoon temperatures in the upper 70s to lower 80s with dew points that have crept above 60F. Looking at the SPC meso page, it shows 1000-1500 J/kg of sfc based CAPE, but mainly right along the front and behind it. Strong push of 850mb winds into the northern Red River Valley, where the Mayville radar shows a few small cells. So far not seeing any enhanced cumulus development along the cold front, so will continue to watch that too. Otherwise, most of the high resolution models continue to break out storms along the front, mainly in the 4 to 6 pm time frame. Most of the activity is forecast to move east of the FA by 10 pm or so, so not looking at a prolonged event. The high res models also show just a few stronger cells and not a widespread event. After the storms move out, west to northwest winds may be a little gusty into the early evening, but should die down after sunset. Most of Thursday looks to be quiet for the FA, although there may be a little pcpn on the northern and southern fringes. Highs look to be a little cooler than today. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM CDT Wed Jun 21 2017 For Thursday night through early next week, the Northern Plains remain in northwest flow aloft as a trough digs into the eastern half of the US. Thus rain chances primarily depend on the propagation of a series of weak shortwaves moving quickly from Canada to the Midwest. This pattern will yield some showers and storms on and off through early next week, but poor operational model agreement makes it difficult to pinpoint timing and location of rain chances at this point. That being said, the weekend doesn't look to be a wash out by any means, and heavy rain or severe storms are not anticipated due to lack of model agreement on any significant signal. The main impact for Friday through Sunday will be cooler weather. Temperatures for Friday through Sunday will be below normal, with highs in the 60s to lower 70s. Temperatures look to rebound starting on Monday as an upper ridge builds in from the Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 618 PM CDT Wed Jun 21 2017 VFR although a line of strong to severe storms will be into the TVF area by 00Z and BJI area around 01Z. Storms will move through quite rapidly as they are moving east at 35 kts. More storms may develop behind the initial line, clearing the area by 03Z. VFR and NSW aft 03Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...Godon LONG TERM...BP AVIATION...Speicher
Hazardous weather outlook, Jun 21, 5:54 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 554 PM CDT Wed Jun 21 2017 MNZ001>003-007>009-013>017-022>024-027>032-040-NDZ030-039-049-052- 053-222300- West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 554 PM CDT Wed Jun 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Scattered thunderstorms will be possible throughout the evening hours. Some storms may be strong to severe with the main threats being hail up to two inches in diameter, up to 70 mph winds, and dangerous lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ004>006-NDZ006>008-014>016-024-026>029-038-054-222300- Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Barnes-Western Walsh County- 554 PM CDT Wed Jun 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required. Lee
In the hours before
Special weather statement, Jun 21, 5:31 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 531 PM CDT WED JUN 21 2017 MNZ003-029-NDZ039-053-212300- Clay MN-Wilkin MN-Richland ND-Cass ND- 531 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN WILKIN...SOUTHEASTERN CASS AND NORTH CENTRAL RICHLAND COUNTIES UNTIL 600 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near Horace, or 13 miles southwest of Fargo, moving east at 55 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Hickson around 535 PM CDT. Frontier, Oxbow and Wild Rice around 540 PM CDT. Sabin and Dilworth around 545 PM CDT. Baker around 550 PM CDT. Glyndon and Downer around 555 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern and west central Minnesota...and southeastern North Dakota. LAT...LON 4691 9714 4699 9633 4666 9620 4651 9704 TIME...MOT...LOC 2230Z 251DEG 48KT 4670 9696 dtr
Special weather statement, Jun 21, 5:46 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 546 PM CDT WED JUN 21 2017 MNZ029-030-NDZ053-212330- Wilkin MN-West Otter Tail MN-Richland ND- 546 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTER TAIL... NORTHERN WILKIN AND NORTHERN RICHLAND COUNTIES UNTIL 630 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near Christine, or 21 miles northwest of Wahpeton, moving east at 55 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Spotters are also watching a wall cloud structure with this storm. This strong thunderstorm will be near... Wolverton and Abercrombie around 550 PM CDT. Kent and McCauleyville around 555 PM CDT. Lawndale around 610 PM CDT. Rothsay around 615 PM CDT. Erhard, Pelican Rapids and Elizabeth around 625 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern and west central Minnesota...and southeastern North Dakota. LAT...LON 4635 9716 4663 9717 4662 9587 4634 9590 TIME...MOT...LOC 2245Z 273DEG 46KT 4653 9685 dtr
Local storm report, Jun 21, 5:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 2 NE SABIN 46.80N 96.62W
06/21/2017 M48 MPH CLAY MN MESONET
NDAWN STATION 2 NE SABIN.
&&
ALEESpecial weather statement, Jun 21, 6:06 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
606 PM CDT WED JUN 21 2017
MNZ014-015-212330-
Red Lake MN-East Polk MN-
606 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED LAKE AND
SOUTHEASTERN POLK COUNTIES UNTIL 630 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dugdale, or 30 miles south of Thief River Falls, moving east at 55
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mentor around 610 PM CDT.
Erskine around 615 PM CDT.
Brooks around 620 PM CDT.
McIntosh around 625 PM CDT.
Oklee, Trail and Gully around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Minnesota.
LAT...LON 4750 9630 4766 9635 4777 9635 4793 9559
4750 9558
TIME...MOT...LOC 2305Z 253DEG 49KT 4767 9625
dtrLocal storm report, Jun 21, 6:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
619 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST 6 N WAHPETON 46.36N 96.61W
06/21/2017 M44 MPH WILKIN MN MESONET
NDAWN STATION 6 N WAHPETON.
&&
ALEELocal storm report, Jun 21, 6:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
621 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FUNNEL CLOUD 1 SW BRUSHVALE 46.36N 96.66W
06/21/2017 RICHLAND ND STORM CHASER
WELL DEVELOPED WALL CLOUD WITH FUNNEL DEVELOPING.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 5:31 PM CDT | Special Weather Statement | FGF | Clay | 29 min |
| Jun 21, 5:46 PM CDT | Special Weather Statement | FGF | Wilkin | 44 min |
| Jun 21, 6:02 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 43 min |
| Jun 21, 6:06 PM CDT | Special Weather Statement | FGF | Red Lake | 24 min |
| Jun 21, 6:21 PM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 24 min |
| Jun 21, 6:41 PM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.